Thyroid UK
89,088 members103,627 posts

Sudden weight gain and swollen ankles - possible dose reduction?? Results deemed satisfactory on 50mcg Levothyroxine. Advice please!!

Hello, I am new to the site. Could anyone help me to understand my symptoms and results please. I am female and I was diagnosed hypothyroid when I was 25. I have been on Levothyroxine since then. I am currently 33. My dose is 50mcg.

Constipation, swollen ankles which has only just come on, sudden weight gain, have suddenly gone from 56.1kg to 56.9kg within a day, loss of appetite, tiredness, pale skin, bruising on legs, flaky nails, aches and pains. My thyroid gland has grown in size but goes down on its own. The last time this happened was 4 years ago. Ultrasound scan in 2015 showed thyroid gland enlarged but if thyroid gland did not make my neck swell up back then I really don't know what to think or if I should see a different endo. Endo says he does not understand my results going up and down. Am I right to worry about his way of thinking if he doesn't know what is happening to my levels. Also been getting sweats, will this indicate dose reduction? And no idea what antibody levels mean. Thankyou

Thyroid function test - GP comments - satisfactory

! TSH 4.26 mIU/L (0.2 - 4.2)

Free T4 17.2 pmol/L (12 - 22)

Free T3 3.2 pmol/L (3.1 - 6.8)

! Thyroid Peroxidase antibodies 840.5 IU/mL (0 - 34 negative)

! Thyroglobulin antibodies 255.3 IU/mL (0 - 115 negative)

11 Replies
oldestnewest

What was the diagnosis from the endocrinologist? A person with hypothyroidism should ideally be treated so that they are in the lower half of the reference range, so more like 1. I can imagine that you will be feeling unwell with a tsh of 4.26, I also swelled up at that level. Your free t4 at 17.2 looks reasonable but your free t3 at 3.2 is right at the bottom of the range, which may mean that you are not converting to t3 very well with such a small dose of levothyroxine. What was the reason for the dose reduction? 50mcg is a low dose. Have you been diagnosed with Hashimotos? I wonder if you need to speak to a different GP, some of them are more receptive than others. What is satisfactory to your GP, is clearly leaving you feeling very unwell, someone in the medical profession needs to hear that and act on it.

Reply

Thankyou my diagnosis was primary hypothyroidism and another one said I have Hashimotos. I do not know what antibody levels mean though

! Thyroid Peroxidase antibodies 840.5 IU/mL (0 - 34 negative)

! Thyroglobulin antibodies 255.3 IU/mL (0 - 115 negative)

Reply

I have just realised that your query was whether you need a dose reduction. It seems more likely that you are in need of an increase in dose, as you have so many hypothyroidism symptoms.

Reply

Thankyou my query was on dose increase and what antibody levels meant

Reply

Your results say that you desperately need an increase in dose. Your TSH is much too high for someone on thyroid hormone replacement, it should be 1 or under. And your FT3 is right at the bottom , so you are still hypo.

Have you been on 50 mcg levo for 8 years? If so, your doctor is being very negligent. You should have been retested after six weeks and your dose increased by 25 mcg, and the process repeated until all your symptoms are gone.

Your antibodies are high, so you have Hashi's. Do you know what Hashi's is?

Reply

Thankyou I have been on levo for 8 years yes. I can not tolerate any more than 50mcg. One endo said I have Hashimotos and another said primary hypothyroidism

1 like
Reply

Hi Azure , Having read your post , it was the " bruising on legs " that caught my eye . I think you should get that looked at .

Best regards

Skeeter

Reply

50mcg of levothyroxine is not treating your thyroid illness. If you can’t tolerate more than 50mcg, it does not mean that Drs can’t find an alternative way of treating you. You may have a sensitivity to the fillers in a particular brand of levothyroxine or you may do better with t3 added. I do hope that your Dr takes you more seriously and refers you back to the endocrinologist. Antibodies which are high and outside the reference ranges, mean that the immune system is attacking the thyroid, which is what causes it to fail. You need to be treated in a way that leaves you feeling much better than you currently do. Take special care.

1 like
Reply

Thankyou I have tried all brands of Levo. GP said if I can not tolerate any brand of Levo then T3 is the way forward

Reply

Well as you can only get t3 from an endocrinologist, I hope that you have been referred to one, as life could be so much better for you.

Reply

Thankyou I am under an endo he is not very helpful

Reply

You may also like...